Restless Legs Syndrome
9,625 members5,940 posts

Oxycontin

Having had 13 pretty good years on dopamine agonists for rls and seemingly no augmentation I recently saw a neurologist in Bath who upped my pramipexole up to 350mcgs at bedtime which has worked really well at night but the evenings are pretty dire so he has prescribed oxycontin 5mgs to be taken in the afternoon . Anyone have any thoughts /experience of this ? haven't got them yet

24 Replies
oldestnewest

Opiates are very good for RLS in my experience. In my personal opinion I would prefer to be maintained by opiates rather than DA's

1 like
Reply

Thanks for that

Reply

Why was your dopamine med increased if it was working well. what one are you taking. Your neuro made a big mistake in upping your dose. There are many people on here are going through agony from having their dopamine med increased.

Reply

Pramipexole increased as some nights were not as good . I get on very well with dopamine agonists . my evenings are my difficult time

Reply

search augmentation posts on here. if you are upping the pramipexole and things are getting worse, it has stopped working for you and you are augmenting. Soon, there will be nowhere to go with your dose, it will get worse most likely, and you are going to have to wean off of it, then you will be very happy to have the oxy. We deal with this issue here every day and in every group I am in and that is a lot.

1 like
Reply

If you are having to increase your dose of pramipexole, its a sign of augmentation.

3 likes
Reply

In my experience higher doses of pramipexole actually cause afternoon and evening symptoms. When I get the dose down to 1x0.088 pramipexole the afternoon/evening symptoms disappear. Nights are worse of course.

3 likes
Reply

I take that combination, but got the oxycodone so as to reduce the pramipexole a while ago. I agree with the others that increasing the prami is not a good idea. Also wonder if you are staggering the pills. I take one prami at 7pm and the next about 9pm with the oxy in between. If I miss 7pm my RLS really reminds me! Most of us find a combination best.

Good luck..

Reply

Thanks I take pram at 8 but I have tried every combination !

Reply

I would hold off with the oxy until symptoms appear and you have exhausted other means to find relief. Its of meant to be preventative, its meant to be a " rescue" pill. When people use it for pain in the USA, they are told that on the pain scale it needs to be 8 or higher. Expect it to make you drowsy.

Reply

Thanks , it's an interesting one because I don't get pain just horrendous restlessness

Reply

not everyone gets true pain with RLS, in fact most do not. The horrendous restlessness is what RLS is.

Reply

+what Raffs said. Most people get complete relief from opiates and have done so for 300 yrs since Willis first wrote it up and prescribed opium ( a bit easier to obtain then than now!😈)

There is an important difference between oxycodone and oxycontin. Oxycodone (Oxynorm) is a fast acting( 4 hr duration)pain relief specifically for breakthrough. Oxycontin is longacting (8-12 hrs) and should be used for longterm continuous pain relief. The importance is that by using the short term for continuous use may lead to addiction because of the stop/start nature of use , thus habituating the body to looking forward to the next" hit".

Oxycontin 5 or10 on its own , should give complete relief for RLS. If it does not , then I would be looking at some other condition such as Neuropathy ,MS or others that I'm not familiar with. 30 mgs per day should be max for RLS relief without causing problems.

Any possible constipation can be eased by taking 100- 300gr of magnesium. It has not been a concern for me on 20mg per day.

I suspect that when there is perceived failure of Oxycontin in combination with DAs , it is due to withdrawal symptoms from the DA , which is usually being titrated down at the same time .

This might be one occasion to take an extra dose of opiate or shortacting sleeping pill ( such as Ambien) at night to get over the awake/sleep threshold.

When using opiates , one should avoid alcohol and citrus products ( especially grapefruit ).

Sorry for such a long post.

Cheers.

4 likes
Reply

Thank you very helpful

Reply

if not for opiates, I would have RLS 24/7. IN 30 years of treatment, as madlegs says, they re the only meds that give me relief, and also I do have chronic pain issues. Opiates do work on RLS, more than any other class of meds, for the majority, when nothing else works. And, I literally have tried them all! So tht is my experience.

2 likes
Reply

Hi AngelaandDanny,

Sounds like bad augmentation to me. I was on dopamine agonists and the horrendous restlessness came on earlier and earlier in the evening/day then spread to my arms, back, torso and face. You need to reduce, not increase, the DA. I came on this site, realised I had to get off the DA as they were clearly not working any more and making symptoms so much worse.

With help and support of people on here like Elisse and Pipps, I slowly reduced dose of DA over months and then stopped in August. For me, it wasn't pretty!

I am now through that horrible time and on 900mg of gabapentin which lets me have about 7 hours sleep a night in two chunks but the bliss of not having RLS practically 24/7 was well worth it.

You can stay on the oxycontin while reducing the DA, as it will really help. Maybe ask GP to give you 2 doses, every 12 hours, and that would be better than the DA's.

Look up the articles on here on augmentation in the search link and you will recognise all the symptoms- it'll be like a lightbulb moment.

Hope you get it sorted,

Jools

4 likes
Reply

Thanks , my nights are brilliant on pramipexole , he was adamant I haven't got augmentation !

Reply

Won't mince my words- He's an idiot.

4 likes
Reply

Hi Jools, Ive just started on gabapentin, only 300mg before bed. Im down to 1/4 mirapex but Im still having bad legs every time I lie down. When I increase the gab should I take it in two doses or 3. I just hope it works. Your post is 2years old, I hope you are still doing well, did you have weight problems with gab

Reply

Hi Memmy,

I didn’t find Gabapentin helped until I was completely off dopamine agonists ( like mirapex) and I needed tramadol to get through withdrawal .

I only took Gabapentin at night, 300 at 8 pm and 600 at midnight.

It stopped working for me after a few months and I switched to pregabalin and OxyContin .

Pregabalin is a similar drug to Gabapentin but with fewer side effects.

It increased my appetite enormously for the first 3 months and then settled down. The weight gain is from eating more and water retention but things have now settled down and Im almost at my normal weight again.

I think you will find a low dose of tramadol will help withdrawal and if you keep using it at low doses together with Gabapentin up to 900mg you should have relief from RLS.

Take care

Jools

Reply

Thanks so much. I actually had a reasonable night last night. Its deciding when to come off the mirapex completely thats causing me some stress.

1 like
Reply

I know. It's a horrible time. Choose a time when you are on holiday. You won't get any sleep for around a week and very disturbed days and nights. Have someone with you as well because you will be very shaky and unwell.

However, life is soooo much better once you are off the dopamine agonists. It takes time, but your RLS will settle.

Take care

Jools

Reply

Yep, my nights were brilliant on ropinirole but the late afternoons and early evenings were becoming awful, restlessness everywhere and getting worse. Think your neurologist is about 10 years behind current best thinking on dopamine agonists. My MS neurologists are absolutely dire in their knowledge of RLS- one even prescribed amitriptyline even though he knew I had RLS as well as MS. The worst possible drug for RLS.

Sadly, most neurologists are not very knowledgeable on RLS and I've found the people on here are actually far more knowledgeable. See the link Kaarina has posted on augmentation, it's a video of an expert on RLS explaining why upping the dose of DA's won't help- it'll just make things worse.

Jools

4 likes
Reply

Angelanddanny, you said earlier you were having bad nights thats why your pramipexole was increased and your evenings were the worse. I am sorry but that does all point to augmentation. As you can read from others on here they are all saying the same, they have all gone through augmentation and know the signs.

3 likes
Reply

You may also like...